New Mexico, 2018Flash Flood in New Mexico, August 25, 2018
August 25, 2018 · NWS MAF · 1 event in 1 county or zone
There was an upper ridge over the region, and a north-south oriented surface trough was along the Texas-New Mexico border. Intense heating, upslope winds along the higher terrain, and good low to mid-level moisture contributed to thunderstorms developing in the Guadalupe Mountains and spreading to the surrounding plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper ridge over the region, and a north-south oriented surface trough was along the Texas-New Mexico border. Intense heating, upslope winds along the higher terrain, and good low to mid-level moisture contributed to thunderstorms developing in the Guadalupe Mountains and spreading to the surrounding plains. These storms resulted in flash flooding across parts of Lea County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 25, 3:49 PM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 25, 3:49 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
549 PM CDT Sat Aug 25 2018
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
VFR conditions are expected for the next 24 hours. Thunderstorms
are expected to impact CNM and HOB this evening and may impact PEQ
and INK. Winds will generally be out of the south to southeast
through the period with some elevated winds, especially at MAF and
FST.
&&
.PREV DISCUSSION... /issued 306 PM CDT Sat Aug 25 2018/
DISCUSSION...
A north-south oriented surface trough will persist through the
next few days along the Texas-New Mexico border. Expect diurnal
convection over the mountains and along this trough through at
least Monday, with lesser chances expected Sunday as an upper-
level high briefly builds over the southern High Plains. High
temperatures should increase slightly, with triple-digit temps
forecast along the Rio Grande as well as over the Delaware Basin.
Overnight lows will also remain at or a bit above seasonal norms.
Speaking of overnight low temperatures, this morning's low at
Midland Air and Space Port was 76 degrees. Should the temperature
remain above 76 degrees through midnight tonight, we will have set
a new record warm low temperature for the 25th, beating the old
record of 74 degrees set in 2011.
An upper level short wave trough in the westerlies will progress
eastward early next week from the Pacific Northwest across the
central Plains states. Surface anticyclogenesis (albeit weak) over
the central Plains associated with this short wave trough will
send a cold front southward by Tuesday night, reaching eastern New
Mexico eastward across the Texas Panhandle/South Plains by Wed-
nesday morning. Right now, we're not bullish on bringing this
front south into the northern reaches of the MAF county warning
area unless it is augmented by thunderstorm outflow north of the
boundary. For now, we've added some PoPs across southeastern New
Mexico and the northeastern Permian Basin for Tuesday and Tuesday
night while lowering the chance of precipitation for Wednesday.
Should this front sag southward further than forecast, then PoPs
would necessarily change.
Thereafter, the subtropical high will assert itself over west
Texas and southeastern New Mexico, with temperatures expected to
be at or above normal and precipitation chances forecast to be
slim to none, even over the mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 97 75 99 / 10 10 0 10
Carlsbad 73 98 72 100 / 20 20 10 10
Dryden 75 98 75 102 / 10 10 0 0
Fort Stockton 72 98 74 98 / 10 10 0 10
Guadalupe Pass 69 88 70 91 / 20 20 20 10
Hobbs 69 95 70 95 / 20 10 10 10
Marfa 62 90 61 91 / 20 20 10 10
Midland Intl Airport 76 97 76 99 / 10 10 0 10
Odessa 75 97 75 99 / 10 10 0 10
Wink 74 99 75 101 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/99/
Hazardous weather outlook, Aug 25, 12:36 PM MST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
236 PM CDT Sat Aug 25 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
236 PM CDT Sat Aug 25 2018 /136 PM MDT Sat Aug 25 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Widely scattered thunderstorms are possible this afternoon and
evening, mainly over the higher terrain and adjacent plains.
Stronger storms will be accompanied by frequent lightning, gusty
winds, and brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
Flash Flood, Lea
- When
- August 25, 5:55 PM MST to 6:40 PM MST
- Where
- Lea County, 2.33 mi N of Hobbs to 1.3 mi NNE of Hobbs
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 32.733, -103.137
Heavy rain moved across Lea County and produced flash flooding in Hobbs. Water was up to three feet at the intersection of Bender and Dal Paso Streets in Hobbs. Some roads were barricaded and cars were stranded. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, August 25, 2018$241,000 · 2.75 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 25, 2018$225,000 · 50 kt wind · 6 events
- Heat in Missouri, August 25 to 26, 20188 injured · 2 events
- Damaging Winds in Texas, August 25, 2018$80,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Indiana, August 25, 2018$11,000 · 2.75 in hail · 9 events
- Flash Flooding and Heavy Rain in Arizona, August 25, 20189 events
- Hail and Damaging Wind in North Dakota, August 25 to 26, 20182.5 in hail · 8 events
- Flood and Damaging Winds in Florida, August 25, 2018$7,000 · 50 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 20184 events
- Damaging Winds in South Dakota, August 25, 201856 kt wind · 3 events
- Damaging Winds in South Dakota, August 25, 201857 kt wind · 3 events
- Hail in North Dakota, August 25, 20181.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773256.